MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, L, 36/+3.5, TAPER 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

ZIMMER GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, L, 36/+3.5, TAPER 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number N/A
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Joint Dislocation (2374)
Date of Event 02/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.(b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2020-00121.
 
Additional Manufacturer Narrative
Medical product.Bm acet lp dome scw ti s/tap d ia6.5x25mm; catalog no#: 103532; lot#: unknown.Femoral stem 12/14 neck taper plasma sprayed press-fit cementless size 11 standard offset reduced neck length; catalog no#: 00771101110; lot#: unknown.Bone screw self-tapping 6.5 mm dia.20 mm length; catalog no#: 00625006520; lot#: 63042219 shell with cluster holes porous 52 mm o.D.Size ii for use with ii liners; catalog no#: 00875305201; lot#: 64239135.Therapy date: unknown.The manufacturer did receive x-rays, picture and operative reports for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent revision surgery due to dislocation and implant fracture.
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected information.Event summary: it was reported that the patient had a total hip arthroplasty on the (b)(6) 2019 and had a revision surgery on the (b)(6) 2020 due to implant fracture and dislocation of the ceramic liner.Review of received data : the received doctor¿s notes were reviewed but not relevant to the complaint.The x-ray clearly shows a fracture of the liner with one larger fragment around the stem neck.The intraoperative picture shows the fractured line with the removed tissue.3.Devices analysis: the biolox delta head was received for in-depth examination.The articulation surface of the head is chipped in several locations.Additionally, several coarse scratches are visible on the head articulation surface.Several metallic smears can be seen on the head surface as well as on the bottom surface.The head taper shows a metal transfer from the stem taper as well as several smeared lines.The biolox delta liner is completely broken and could not be returned for in-depth investigation.Review of product documentation: this device is intended for treatment.The compatibility check was performed from (b)(4) and showed that the product combination was approved by zimmer biomet.Dhr review: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Conclusion summary: it was reported that the patient had a total hip arthroplasty on (b)(6) 2019 and had a revision surgery on (b)(6) 2020 due to implant fracture and dislocation of the ceramic liner.The components were in vivo for approximately 3 months.The visual examination of the ceramic head, the intraoperative picture and the received x-rays confirm the fracture of the liner.The observations made on the ceramic head are concomitance of the liner¿s fracture.It can only be assumed that at one point in time the liner became loose resulting in its fracture.As the liner was not received it is not possible to evaluate if the liner was properly seated in the shell.The quality records were reviewed and showed that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.The reported products were reviewed for compatibility and are approved by zimmer biomet.Therefore, the investigation did not identify a non-conformance or a complaint out of box (coob).Based on the available information, we were not able to identify an exact root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
BIOLOX DELTA, CERAMIC FEMORAL HEAD, L, 36/+3.5, TAPER 12/14
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9835416
Report Number0009613350-2020-00121
Device Sequence Number1212822
Product Code LZO
UDI-Device Identifier00889024430372
UDI-Public00889024430372
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K071535
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00-8775-036-03
Device Lot Number2904679
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/27/2020
Supplement Date Received by Manufacturer03/25/2020
04/27/2020
Initial Report FDA Received Date03/16/2020
Supplement Report FDA Received Date04/20/2020
04/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;